Montana, 2008Blizzard in Montana, December 13 to 29, 2008
December 13 to 29, 2008 · NWS TFX · 15 events in 15 counties and zones
An upper level low over the Pacific Northwest brought significant moisture to central Montana while very cold air moved south out of Canada. The interaction of these features produced blizzard conditions across portions of North Central Montana.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level low over the Pacific Northwest brought significant moisture to central Montana while very cold air moved south out of Canada. The interaction of these features produced blizzard conditions across portions of North Central Montana.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Dec 13, 3:59 AM MST, 1 minute earlier.
Area forecast discussion, Dec 13, 3:59 AM MST, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
359 AM MST SAT DEC 13 2008
.DISCUSSION...
UPPER LEVEL LOW AND ASSOCIATED LEE SIDE SURFACE TROUGH MOVING
THROUGH THE NORTHWEST BRINGING WITH IT SEVERE WINTER WEATHER TO
NORTH CENTRAL AND CENTRAL MONTANA. MAJOR CHANGE FROM PREVIOUS
FORECAST SUITE IS WIND CONDITIONS ASSOCIATED WITH FRONTAL PASSAGE.
MODELS HAVE DRASTICALLY UNDERESTIMATED WIND CONDITIONS AND WHAT WAS
PREVIOUS FORECASTED AS A WINTER STORM WARNING DUE TO HEAVY SNOW
HAS BEEN UPGRADED TO A BLIZZARD WARNING WITH SUSTAINED WINDS IN
EXCESS OF 35 MPH AND VISIBILITY RESTRICTIONS TO LESS THAN ONE
QUARTER MILE DUE TO BLOWING SNOW. THESE CONDITIONS ARE EXPECTED TO
REMAIN CONSTANT FOR PARTS OF THE NORTH CENTRAL AND CENTRAL MONTANA
REGIONS FOR THE NEXT FEW HOURS AND CONDITIONS WILL BE CONSTANTLY
MONITORED AND CHANGES TO HIGHLIGHTS WILL BE COMPLETED AS
NECESSARY.
FORECASTED A QUICKER INTRUSION OF COLD AIR INTO THE MOUNTAIN
PROTECTED VALLEYS OF SOUTHWESTERN MONTANA THAN PREVIOUSLY
ANTICIPATED...DUE TO THE STRONGER FRONTAL MOVEMENT THIS WILL LOWER HIGH
TEMPERATURES TODAY AND DECREASE LOWS TONIGHT FOR THOSE LOCATIONS.
TEMPERATURES WILL CONTINUE TO DECREASE WITH THE ADVECTION OF AN
ARCTIC AIRMASS BEHIND THE FRONTAL SYSTEM WHILE TEMPERATURES ARE
WELL BELOW ZERO...THE MODELS HAVE SUGGESTED SLIGHTLY LESS SEVERE
TEMPERATURES BY A FEW DEGREES. HAVE SLIGHTLY TRENDED IN THIS
DIRECTION...HOWEVER THE MODELS INABILITY TO CAPTURE INITIAL
CONDITIONS DOES THROW SOME DOUBT ON THE ENTIRE SOLUTION. THEREFORE
HAVE REMAINED RATHER CONSERVATIVE WITH THE CONDITIONS FORECASTED
FOR POST FRONTAL CONDITIONS AND WILL MONITOR SUBSEQUENT MODELS
RUNS FOR A RETURN TO LIKELY SOLUTIONS. SUK
MONDAY NIGHT THROUGH THURSDAY NIGHT...WEATHER ACROSS MONTANA WILL
REMAIN UNDER THE INFLUENCE OF ARCTIC HIGH PRESSURE SYSTEM WITH
FRIGID TEMPERATURES CONTINUING. THERE WILL BE A LINGERING SLIGHT
CHANCE TO CHANCE OF LIGHT SNOW AND FLURRIES ACROSS MOST OF MY
FORECAST AREA...ESPECIALLY IN SOUTHWEST MONTANA WHERE MODELS ARE
SHOWING THE PASSAGE OF OCCASIONAL VORTICITY LOBES. HAVE ONCE AGAIN
TWEAKED TEMPERATURES DOWNWARD FROM THOSE OF THE PREVIOUS FORECAST
PACKAGE FOR THE MIDDLE OF THE WEEK. MPJ
FRIDAY AND SATURDAY......A BROAD TROUGH OF LOW PRESSURE WILL REMAIN
IN PLACE DURING THIS PERIOD. A CHANCE FOR SNOW SHOWERS ALONG THE
DIVIDE AS WELL AS THE CENTRAL MOUNTAINS AND THE NORTH CENTRAL
PLAINS. TEMPERATURES ARE EXPECTED TO BE BELOW SEASONAL AVERAGES FOR
MUCH OF THE REGION. SAUCIER
&&
.AVIATION...
UPDATED 0520Z.
AN UPPER LEVEL LOW PRESSURE TROF MOVING OVER THE ROCKIES IS
SPREADING LIGHT SNOW AND CAUSING WIDESPREAD MVFR CIGS AND VSBYS. TO
THE NORTH...A COLDFRONT WILL MOVE THROUGH NORTH CENTRAL MONTANA
TONIGHT AND SATURDAY MORNING. THIS COLDFRONT WILL MOVE INTO
SOUTHWEST MONTANA LATE SATURDAY AFTERNOON. STRONG...GUSTY WINDS WILL
ACCOMPANY THIS COLDFRONT AND STRONG WINDS WILL CONTINUE THROUGH
SATURDAY. WIDESPREAD IFR CONDITIONS ARE EXPECTED DUE TO CIGS AND
VSBYS. CONDITIONS WILL SLOWLY IMPROVE FROM THE NORTH SATURDAY
AFTERNOON.
&&
.PRELIMINARY POINT TEMPS/POPS...
GTF 8 -20 -14 -26 / 90 40 20 20
CTB -2 -27 -18 -28 / 90 30 20 20
HLN 19 -8 -4 -18 / 90 40 30 20
BZN 24 -11 -1 -14 / 90 50 30 20
WEY 18 -10 9 -6 / 90 60 60 40
DLN 20 -9 1 -12 / 90 50 30 30
HVR 12 -20 -15 -29 / 90 50 20 10
LWT 16 -22 -13 -28 / 90 60 30 20
&&
.TFX WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING FROM 11 AM THIS MORNING TO 11 PM MST THIS
EVENING FOR MTZ009-010-012-014-044-046-048>050-054.
BLIZZARD WARNING UNTIL 11 AM MST THIS MORNING FOR MTZ009-010-012-
014-044-046-048>050-054.
WINTER STORM WARNING UNTIL 11 PM MST THIS EVENING FOR MTZ011-013-
045.
WINTER WEATHER ADVISORY UNTIL 11 PM MST THIS EVENING FOR MTZ008-
015-052-053-055.
WINTER STORM WARNING UNTIL 5 AM MST SUNDAY FOR MTZ047-051.
&&
SHORT TERM...SUK
LONG TERM...MPJ/SAUCIER
AVIATION...MPJ
WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Dec 12, 2:47 PM MST, 13 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
247 PM MST FRI DEC 12 2008
MTZ009-010-014-044-046-048-049-140000-
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-
CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-EASTERN PONDERA-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-
247 PM MST FRI DEC 12 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA AND SOUTHWEST MONTANA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A WINTER STORM WARNING IS IN EFFECT FROM MIDNIGHT TONIGHT THROUGH
11 PM MST SATURDAY.
A COLD FRONT WILL MOVE SOUTH ACROSS WESTERN PORTIONS OF NORTH
CENTRAL AND CENTRAL MONTANA TONIGHT AND BRING WITH IT COLD TEMPERATURES
WITH SNOW DEVELOPING OVERNIGHT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A WINTER STORM WARNING WILL CONTINUE THROUGH 11 PM MST SATURDAY.
SNOW WILL CONTINUE TO ACCUMULATE ACROSS WESTERN PORTIONS OF NORTH
CENTRAL AND CENTRAL MONTANA THROUGH THE DAY ON SATURDAY. AS WINDS
SPEEDS INCREASE SATURDAY MORNING...BLOWING AND DRIFTING SNOW WILL
IMPACT VISIBILITY. WIND SPEEDS AND SNOW WILL DIMINISH SATURDAY
EVENING...HOWEVER TEMPERATURES WILL CONTINUE TO DROP...WITH VERY
LOW WIND CHILLS AND AMBIENT TEMPERATURES THROUGH SATURDAY NIGHT.
TEMPERATURES WILL REMAIN BELOW ZERO THROUGH AT LEAST MONDAY NIGHT. WIND
CHILLS ARE EXPECTED TO BECOME A SERIOUS THREAT AND ADDITIONAL
PRODUCTS SPECIFIC TO WIND CHILLS MAY BE ISSUED AS THE SITUATION
PROGRESSES.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MTZ011>013-045-050-054-140000-
HILL-CASCADE-CHOUTEAU-LIBERTY-JUDITH BASIN-MEAGHER-
247 PM MST FRI DEC 12 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A WINTER STORM WARNING IS IN EFFECT FROM 5 AM TO 11 PM MST
SATURDAY.
A COLD FRONT WILL MOVE SOUTH THROUGH NORTH CENTRAL MONTANA TONIGHT.
VERY COLD TEMPERATURES WILL ARRIVE WITH THE FRONTAL PASSAGE WITH SNOW
DEVELOPING BY EARLY SATURDAY MORNING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A WINTER STORM WARNING WILL CONTINUE THROUGH 11 PM MST SATURDAY.
SNOW WILL CONTINUE TO ACCUMULATE ACROSS NORTH CENTRAL MONTANA
THROUGH THE DAY ON SATURDAY. AS WINDS SPEEDS INCREASE SATURDAY
MORNING...BLOWING AND DRIFTING SNOW WILL IMPACT VISIBILITY. WIND
SPEEDS AND SNOW WILL DIMINISH SATURDAY EVENING...HOWEVER
TEMPERATURES WILL CONTINUE TO DROP...WITH VERY LOW WIND CHILLS AND
AMBIENT TEMPERATURES THROUGH SATURDAY NIGHT. TEMPERATURES WILL
REMAIN BELOW ZERO THROUGH AT LEAST MONDAY NIGHT. WIND CHILLS ARE
EXPECTED TO BECOME A SERIOUS THREAT AND ADDITIONAL PRODUCTS
SPECIFIC TO WIND CHILLS MAY BE ISSUED AS THE SITUATION PROGRESSES.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MTZ047-051-140000-
BLAINE-FERGUS-
247 PM MST FRI DEC 12 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA
AND NORTH CENTRAL MONTANA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A WINTER STORM WARNING IS IN EFFECT FROM 5 AM TO 5 AM MST SUNDAY.
A COLD FRONT WILL MOVE SOUTH THROUGH NORTH CENTRAL MONTANA TONIGHT.
VERY COLD TEMPERATURES WILL ARRIVE WITH THE FRONTAL PASSAGE WITH SNOW
DEVELOPING BY EARLY SATURDAY MORNING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A WINTER STORM WARNING WILL CONTINUE THROUGH 5 AM MST SUNDAY.
SNOW WILL CONTINUE TO ACCUMULATE ACROSS NORTH CENTRAL MONTANA
THROUGH THE DAY ON SATURDAY. WINDS SPEEDS WILL INCREASE SATURDAY
MORNING WITH WINDY CONDITIONS PRODUCING BLOWING AND DRIFTING SNOW
WITH LIMITED VISIBILITY THROUGH SATURDAY AFTERNOON. WIND SPEEDS AND SNOW
WILL GRADUALLY DIMINISH SATURDAY NIGHT...HOWEVER TEMPERATURES WILL
CONTINUE TO DROP...WITH VERY LOW WIND CHILLS AND AMBIENT
TEMPERATURES THROUGH SATURDAY NIGHT. TEMPERATURES WILL REMAIN
BELOW ZERO THROUGH AT LEAST MONDAY NIGHT. WIND CHILLS ARE EXPECTED
TO BECOME A SERIOUS THREAT AND ADDITIONAL PRODUCTS SPECIFIC TO
WIND CHILLS MAY BE ISSUED
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MTZ008-015-052-053-055-140000-
BEAVERHEAD-MADISON-JEFFERSON-BROADWATER-GALLATIN-
247 PM MST FRI DEC 12 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW IS IN EFFECT
FROM 5AM TO 11PM MST SATURDAY.
A PACIFIC STORM SYSTEM WILL APPROACH THE REGION TONIGHT WITH SNOW
DEVELOPING OVER THE MOUNTAINS BY MIDNIGHT...AND REACHING ALL AREAS
BY EARLY SATURDAY MORNING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW REMAINS IN IN
EFFECT THROUGH 11PM MST SATURDAY.
A COLD FRONT WILL DROP SOUTH THROUGH SOUTHWEST MONTANA DURING THE
DAY ON SATURDAY. VERY COLD TEMPERATES WILL FOLLOW THE FRONTAL
PASSAGE WITH FALLING TEMPERATURES THROUGH THE AFTERNOON ON
SATURDAY. SNOW WILL CONTINUE TO ACCUMULATE THROUGH SATURDAY
AFTERNOON AND GUSTY WINDS WILL PRODUCE BLOWING AND DRIFTING SNOW
AT TIMES. WIND SPEEDS AND SNOW WILL DIMINISH BY SATURDAY
EVENING...HOWEVER TEMPERATURES WILL CONTINUE TO DROP...WITH VERY
LOW WIND CHILLS AND AMBIENT TEMPERATURES THROUGH SATURDAY NIGHT.
TEMPERATURES WILL REMAIN BELOW ZERO THROUGH AT LEAST MONDAY NIGHT.
WIND CHILLS ARE EXPECTED TO BECOME A SERIOUS THREAT AND ADDITIONAL
PRODUCTS SPECIFIC TO WIND CHILLS MAY BE ISSUED AS THE SITUATION
PROGRESSES.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Blizzard, Cascade
- When
- December 13, 4:00 AM MST to 12:00 PM MST
- Where
- Cascade forecast zone
- Reported by
- Official NWS Observations
Wind gusts to 54 mph, visibilities less than one-quarter mile and falling snow produced blizzard conditions at Great Falls. Wind gusts to 60 mph were reported at Simms.
Blizzard, Judith Basin
- When
- December 13, 5:00 AM MST to 3:00 PM MST
- Where
- Judith Basin forecast zone
- Reported by
- COOP Observer
Wind gusts to 45 mph, visibilities less than one-quarter mile and falling snow produced blizzard conditions at Hobson.
Blizzard, Gallatin
- When
- December 13, 5:00 AM MST to 1:00 PM MST
- Where
- Gallatin forecast zone
- Reported by
- Law Enforcement
Wind gusts to 40 mph, visibilities less than one-quarter mile amd 4 to 5 inches of snow was reported at Bozeman.
Blizzard, Meagher
- When
- December 13, 6:00 AM MST to 2:00 PM MST
- Where
- Meagher forecast zone
- Reported by
- Law Enforcement
Wind gusts to 45 mph, visibilities less than one-quarter mile and falling snow produced blizzard conditions at White Sulphur Springs.
Blizzard, North Rocky Mountain Front
- When
- December 13, 7:00 AM MST to 2:00 PM MST
- Where
- North Rocky Mountain Front forecast zone
- Reported by
- Law Enforcement
Wind gusts to 50 mph, visibilities less than one-quarter mile and 5 to 6 inches of new snow produced blizzard conditions at Browning.
Blizzard, Eastern Glacier
- When
- December 13, 7:00 AM MST to 1:00 PM MST
- Where
- Eastern Glacier forecast zone
- Reported by
- Trained Spotter
Wind gusts to 45 mph, visibilities reduced to less than one-quarter mile and 2 to 3 inches of new snow produced blizzard conditions at Cut Bank 15SE.
Blizzard, Southern Rocky Mountain Front
- When
- December 13, 7:00 AM MST to 1:00 PM MST
- Where
- Southern Rocky Mountain Front forecast zone
- Reported by
- Trained Spotter
Wind gusts to 50 mph, visibilities reduced to less than one-quarter mile and 6 inches of snow produced blizzard conditions at Choteau 20W.
Blizzard, Eastern Pondera
- When
- December 13, 7:00 AM MST to 2:00 PM MST
- Where
- Eastern Pondera forecast zone
- Reported by
- Trained Spotter
Wind gusts to 45 mph, visibilities less than one-quarter mile and 3 to 4 inches of snow was reported at Conrad 12E.
Blizzard, Jefferson
- When
- December 13, 7:00 AM MST to 3:00 PM MST
- Where
- Jefferson forecast zone
- Reported by
- Trained Spotter
Wind gusts to 45 mph, visibilitiies less than one-quarter mile and 4 to 5 inches of snow produced blizzard conditions at Boulder.
Blizzard, Southern Lewis and Clark
- When
- December 13, 8:00 AM MST to 12:00 PM MST
- Where
- Southern Lewis and Clark forecast zone
- Reported by
- Trained Spotter
Wind gusts to 45 mph, visibilities less than one-quarter mile and 3 inches of new snow produced blizzard conditions at Craig. A wind gust to 50 mph was also reported at Silver City.
Blizzard, Toole
- When
- December 13, 8:00 AM MST to 12:00 PM MST
- Where
- Toole forecast zone
- Reported by
- Law Enforcement
Wind gusts to 45 mph, visibilities less than one-quarter mile and falling snow produced blizzard conditions at Shelby. Several motorists were stranded at a local church.
Blizzard, Eastern Teton
- When
- December 13, 8:00 AM MST to 2:00 PM MST
- Where
- Eastern Teton forecast zone
- Reported by
- Trained Spotter
Wind gusts to 45 mph, visibilities less than one-quarter mile and snow amounts of 2 to 4 inches produced blizzard conditions at Power 8E. Damage to trees and some structures was also reported at Fairfield 7W.
Blizzard, Broadwater
- When
- December 13, 9:00 AM MST to 3:00 PM MST
- Where
- Broadwater forecast zone
- Reported by
- Trained Spotter
Wind gusts to 40 mph, visibilities less than one-quarter mile and falling snow produced blizzard conditions at Toston.
Blizzard, Beaverhead
- When
- December 13, 10:00 AM MST to December 29, 4:00 PM MST
- Where
- Beaverhead forecast zone
- Reported by
- Trained Spotter
Wind gusts to 45 mph, visibilities to less than one-quarter mile and 8 inches of snow produced blizzard conditions at Dillon 3N.
Blizzard, Madison
- When
- December 13, 12:00 PM MST to 6:00 PM MST
- Where
- Madison forecast zone
- Reported by
- Trained Spotter
Wind gusts to 45 mph, falling snow and visibilities less than one-quarter mile were reported at Silver City.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Winter Storm in California, December 13 to 17, 200817 injured · $1.3 million · 63 kt wind · 14 events
- High Wind in Missouri, December 13, 2008$6.0 million · 52 kt wind · 5 events
- Debris Flow and Flooding in Puerto Rico, December 13, 2008$115,000 · 8 events
- High Wind in Kansas, December 13, 2008$52,000 · 52 kt wind · 9 events
- Blizzard in North Dakota, December 13 to 14, 200836 events
- Blizzard in South Dakota, December 13 to 15, 200826 events
- Blizzard and Winter Storm in Montana, December 13 to 14, 200821 events
- High Wind in Texas, December 13 to 14, 2008$25,000 · 63 kt wind · 1 event
- Blizzard in North Dakota, December 13 to 15, 200818 events
- Blizzard in South Dakota, December 13 to 14, 200817 events
- Extreme Cold in Montana, December 13 to 15, 200816 events
- Blizzard in Minnesota, December 13 to 15, 200815 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 142796, 142819, 142846, 142833, 142809, 142812, 142814, 142817, 142821, 142798, 142800, 142802, 142827, 142805, 145555.